Ohio, 2018

Lake-Effect Snow in Ohio, March 14, 2018

March 14, 2018 · NWS CLE · 1 event in 1 county or zone

Deep low pressure off the coast of Nova Scotia maintained a cold west to northwest flow across the eastern Great Lakes. Lake effect snow bands developed downwind of Lake Erie late on March 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Deep low pressure off the coast of Nova Scotia maintained a cold west to northwest flow across the eastern Great Lakes. Lake effect snow bands developed downwind of Lake Erie late on March 13th. The snow showers picked up in intensity and coverage during the early morning hours of the 14th. By daybreak, bands of moderate to heavy snow were over inland Ashtabula County. Visibilities at times were as low as a quarter mile. The snow showers began to decrease after midday and tapered to flurries by late afternoon. Westerly winds gusted to as much as 25 mph during this event causing much blowing and drifting. Snowfall totals exceeded 10 inches over portions of inland Ashtabula County. A peak total of 23.3 inches was reported near Pierpont with 11.0 inches in Kellogsville and 10.6 inches in Monroe Township. Up to six inches of snow fell as far south as Jefferson. Many accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 13, 8:25 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Mar 13, 8:25 PM EST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
925 PM EDT Tue Mar 13 2018

.SYNOPSIS...
An upper level low overhead will pull away to New England on
Wednesday, leaving a cool northwest flow overhead. Another
upper level trough will slide southeast across the area on
Thursday night through Friday followed by high pressure
expanding south out of Canada over the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Snow showers have significantly decreased across the area. The
main swath of them were located from the Islands to Canton.
These should all continue to move as a trough swings across the
region through 06Z. Our attention then shifts to the bands of
snow developing off of Lake Huron. These bands and the well
aligned flow across Lake Erie should help to increase the
coverage of snow from east of Cleveland into NW PA. The most
significant snowfall still appears that it will be in the higher
terrain of NW PA. So at this point no changes to the winter
weather headlines.

Previous Discussion... Snow showers this afternoon have become
rather cellular with an upper level low and -39C cold pool at
500mb. More concentrated area of snow showers south of Route 30
will depart to the south with time while snow showers enhanced
by Lake Huron are starting to fill back in to the north. Any
light accumulation this afternoon has been brief, followed by
some melting. As the sun sets, snow will accumulate easier. Many
of the high resolution models show numerous snow showers moving
across north central Ohio. Have included a broad accumulation
of around an inch but some higher amounts are likely, and may
need to be refined with updates this evening. Low visibilities
are again expected with snow showers tonight.

Farther east, have upgraded inland Erie County to a Winter Storm
Warning and added the lakeshore to the Winter Weather Advisory.
Some snow showers are expected this evening as the surface
trough swings south, but the steadier snow will occur late
tonight through midday on Wednesday. We are starting off this
afternoon with lots of dry air aloft as is visible on water
vapor imagery. As the upper low pivots south and departs to the
east overnight, wrap around moisture from the east coast system
is pulled westward around the back of the low. Deep moisture
will be in place across Pennsylvania through most of the
afternoon on Wednesday. Not a pure lake effect event as the
thermal profiles over Lake Erie are only marginally supportive
of lake effect snow. Moisture from the lake will no doubt
enhance snowfall totals with favorable large scale lift late
tonight and low level omega lingering through the day on
Wednesday. The orographic component will also be a big factor
with the tightening low level cyclonic flow developing. Snowfall
forecast for inland Erie County has been increased to 6 to 10
inches, with 3 to 7 inches forecast for both Erie lakeshore and
Crawford County. Highest amounts will be focused across the
eastern half of these counties. Northwest winds increasing to 10
to 20 mph with gusts to 30 mph on Wednesday will lead to some
blowing and drifting of snow.

Snow showers will also flare up across the snowbelt in NE Ohio
on Wednesday morning but expected to be sub advisory. Drier air
wraps in from the north and west during the afternoon with snow
showers diminishing. Given the flow off the lake, blended some
of the raw NAM for temperatures tonight which keeps mins a
little warmer. Highs on Wednesday will range from upper 20s in
PA to upper 30s in NW Ohio.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Another cold front will drop SE across the region late Wed night
into Thu to reinforce the below normal cold air thru Fri. Lake
effect snow showers will likely occur Wed night into Fri until
tapering off by late Fri or Fri night as high pressure moves over
the lake. Accumulations should remain light, mostly an inch or less
for any 12 hour period.

The high over the area will weaken on Sat to allow a weak low to
drift up the Oh valley. The models differ on whether there will be
enough moisture returning to the area for any precip in the south so
will only have a slight chc pop at most.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Saturday night through Monday look to be dry as we are sandwiched
between split flow. An area of low pressure will move east across
the Tennessee Valley Saturday night before a short-wave ridge moves
over the Lower Ohio Valley Sunday into Sunday night. Another low
will move across the Tennessee Valley Monday night into Tuesday.
There is a lot of uncertainty with how strong this low will be and
how far north it will track, but if it tracks far enough north it
would bring the chance for some rain/snow showers to the area.

Temperatures through the long term period look to be near or
slightly below seasonal averages.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
Convective snow showers will continue to move across the area
through around 02Z then should decrease in coverage. MVFR/IFR
conditions will occur with the snow showers. WE will then
transition to a lake effect snow event with the main area of
snow located across NE OH into NW PA. Most of NE OHIO and NW PA
will see MVFR/IFR conditions overnight. KCLE and KMFD will see
the greatest amount of snow through 06Z or so then watch it
shift up the lakeshore toward KERI and inland NW PA.

Northwesterly winds area expected into Wednesday. Wind speeds
generally in the 15 to 20 knot range with a few gusts on
Wednesday in the 25 to 30 knot range.

.Outlook...Periods of non-VFR through Wednesday evening in snow
showers, especially northeast OH and northwest PA. Non-VFR may
linger into Thursday at KERI.

&&

.MARINE...
Marginal SCA conditions will probably persist most of the time into
Fri with mainly a NW to West wind of 15 to 25 knots. High pressure
finally moves over the lake to calm the winds Fri night into Sat
with relatively light winds continuing on Sunday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Winter Weather Advisory until 8 PM EDT Wednesday for PAZ001-
     003.
     Winter Storm Warning until 8 PM EDT Wednesday for PAZ002.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for LEZ147>149.
     Small Craft Advisory until 4 PM EDT Wednesday for LEZ142>146.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/Mullen
SHORT TERM...Adams
LONG TERM...Mottice
AVIATION...Mullen
MARINE...Adams
Hazardous weather outlook, Mar 13, 3:38 PM EST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
438 PM EDT Tue Mar 13 2018

PAZ002-142045-
Southern Erie-
438 PM EDT Tue Mar 13 2018

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time but snowfall reports
are appreciated.

PAZ001-003-142045-
Northern Erie-Crawford-
438 PM EDT Tue Mar 13 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time but snowfall reports
are appreciated.

OHZ011>014-089-142045-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-
438 PM EDT Tue Mar 13 2018

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Tonight.

Scattered to numerous snow showers are expected across the region
into this evening. Rapid visibility reductions to one quarter mile
or less are possible with the most intense snow squalls. Motorists
should be alert for rapidly changing visibility and possibly
slippery, snow covered roads with these snow squalls.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow showers will continue on Wednesday with additional accumulations
of 1 to 3 inches across the primary snowbelt. Some locally higher
amounts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time but snowfall reports
are appreciated.

LEZ142-OHZ003-006>010-017>023-027>033-036>038-047-142045-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-Lucas-
Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-
438 PM EDT Tue Mar 13 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Tonight.

Scattered to numerous snow showers are expected across the region
into this evening. Rapid visibility reductions to one quarter mile
or less are possible with the most intense snow squalls. Motorists
should be alert for rapidly changing visibility and possibly
slippery, snow covered roads with these snow squalls.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time but snowfall reports
are appreciated.

LEZ061-143>149-162>169-142045-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
438 PM EDT Tue Mar 13 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 13, 7:32 PM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
832 PM EDT TUE MAR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             CHARDON                 41.58N  81.20W
03/13/2018  M2.8 INCH        GEAUGA             OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

&&

THOMPSON
Local storm report, Mar 13, 8:25 PM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
925 PM EDT TUE MAR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             CHAGRIN FALLS           41.43N  81.41W
03/13/2018  M2.0 INCH        CUYAHOGA           OH   SNOW SPOTTER

            12 HOUR SNOWFALL.

&&

THOMPSON
Special weather statement, Mar 13, 11:59 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
1259 AM EDT Wed Mar 14 2018

OHZ009-010-019>021-029>032-037-038-047-140730-
Erie-Lorain-Huron-Medina-Summit-Richland-Ashland-Wayne-Stark-
Morrow-Holmes-Knox-
Including the cities of Sandusky, Lorain, Norwalk, Medina, Akron,
Mansfield, Ashland, Wooster, Canton, Mount Gilead, Millersburg,
and Mount Vernon
1259 AM EDT Wed Mar 14 2018

Snow squalls will continue at times through the early morning
hours across parts of north central and northeast Ohio.
Visibilities will be significantly reduced in the heaviest snow,
as low as a few hundred feet. Motorists should be alert for
rapidly changing conditions and slow down when they encounter
snow. Untreated roads will be snow covered and icy.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Ashtabula

When
March 14, 1:00 AM EST to 3:00 PM EST
Where
Ashtabula forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Deep low pressure off the coast of Nova Scotia maintained a cold west to northwest flow across the eastern Great Lakes. Lake effect snow bands developed downwind of Lake Erie late on March 13th. The snow showers picked up in intensity and coverage during the early morning hours of the 14th. By daybreak, bands of moderate to heavy snow were over inland Ashtabula County. Visibilities at times were as low as a quarter mile. The snow showers began to decrease after midday and tapered to flurries by late afternoon. Westerly winds gusted to as much as 25 mph during this event causing much blowing and drifting. Snowfall totals exceeded 10 inches over portions of inland Ashtabula County. A peak total of 23.3 inches was reported near Pierpont with 11.0 inches in Kellogsville and 10.6 inches in Monroe Township. Up to six inches of snow fell as far south as Jefferson. Many accidents were reported.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746573.